Alert archive / Tennessee / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Morristown, TN
NWS Morristown, TN issued this winter storm watch at Jan 26, 2021, 3:37 PM EST for 8 counties in Tennessee; 5 counties in Virginia. It took effect at Jan 27, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 26, 2021, 3:37 PM EST (20:37 UTC)
- In effect from
- Jan 27, 2021, 7:00 PM EST
- Expired
- Jan 27, 2021, 4:12 AM EST
- In force
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Russell County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 411 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WWUS44 KMRX 262037 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 337 PM EST Tue Jan 26 2021 TNZ018-041-043-045-047-072-074-087-VAZ002-006-008-271000- /O.NEW.KMRX.WS.A.0002.210128T0000Z-210128T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe-Wise-Russell-Washington- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, Coker Creek, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 337 PM EST Tue Jan 26 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...Periods of moderate to heavy snow possible. Total snow accumulations of up to 4 inches possible. Winds could gust as high as 35 mph. * WHERE...Far east Tennessee Mountains, and Mountains of southwest Virginia. * WHEN...From Wednesday evening through Thursday morning. * IMPACTS...Plan on slippery road conditions especially secondary roadways, bridges and overpasses. The hazardous conditions could impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
1 follow-up statement
820 WWUS44 KMRX 270912 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 412 AM EST Wed Jan 27 2021 ...ACCUMULATING SNOWFALL ACROSS THE SOUTHERN APPALACHIANS TONIGHT... .An upper level disturbance will bring precipitation to East Tennessee, southwest Virginia, and southwest North Carolina late today through tonight. Rain will quickly change to snow this evening and early tonight across the higher elevations of East Tennessee, southwest Virginia, northeast Tennessee, and the Cumberland Plateau. Precipitation will quickly move east of the region late tonight with lingering snow showers across the mountains through Thursday morning. TNZ018-041-043-045-047-072-074-087-272100- /O.UPG.KMRX.WS.A.0002.210128T0000Z-210128T1200Z/ /O.NEW.KMRX.WS.W.0002.210127T2300Z-210128T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 412 AM EST Wed Jan 27 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of up to 6 inches. * WHERE...Higher elevations of the East Tennessee mountains. * WHEN...From 6 PM this evening to noon EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Wind chill values near zero will be possible across the higher elevations by daybreak Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ002-006-008-272100- /O.UPG.KMRX.WS.A.0002.210128T0000Z-210128T1200Z/ /O.NEW.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/ Wise-Russell-Washington- Including the cities of Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 412 AM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Wise, Russell and Washington Counties. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Wind chill values below 10 degrees will be possible across the higher elevations by daybreak Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ012-013-035-272100- /O.NEW.KMRX.WW.Y.0004.210127T2300Z-210128T1200Z/ Scott-Campbell-Morgan- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, and Petros 412 AM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of up to 2 inches. * WHERE...Scott, Campbell and Morgan Counties. * WHEN...From 6 PM this evening to 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Wind chill values between 10 to 15 degrees will be possible across the higher elevations by daybreak Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ014>017-042-044-046-272100- /O.NEW.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/ Claiborne-Hancock-Hawkins-Sullivan-Northwest Greene-Washington- Northwest Carter- Including the cities of Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Greeneville, Johnson City, and Elizabethton 412 AM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of up to 3 inches. * WHERE...Portions of east Tennessee. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ037>040-272100- /O.NEW.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/ Union-Grainger-Hamblen-Northwest Cocke- Including the cities of Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, and Newport 412 AM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations around 1 inch with localized amounts up to 2 inches expected. * WHERE...Union, Grainger, Hamblen and Northwest Cocke Counties. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ001-005-272100- /O.NEW.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/ Lee-Scott- Including the cities of Rose Hill and Hiltons 412 AM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of up to 3 inches. * WHERE...Lee and Scott Counties. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Wind chill values below 10 degrees will be possible across the higher elevations by daybreak Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this winter storm watch went out at Jan 26, 3:33 PM EST, 4 minutes earlier.
Area forecast discussion, Jan 26, 3:33 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
333 PM EST Tue Jan 26 2021
.SHORT TERM...(This Evening through Wednesday Night)...
The main weather concerns/message for the short term is the
following:
1) Rain changing to snow across the entire area late Wednesday and
especially for the evening hours.
2) Significant snow accumulations for the far east Tennessee
Mountains and parts of southwest Virginia for Wednesday night and
Thursday morning.
3) Light snowfall amounts possible for the northern Plateau and
northeast Tennessee Wednesday evening and night.
For Tonight, increasing isentropic lift across the Gulf Coast
states will pull rain showers and mainly mid-level clouds north
into the far east Tennessee Mountains, southwest North Carolina
and parts of southeast Tennessee. Due to plenty of dry air below
the mid-level moisture, most of the rain will not reach the ground
(Virga).
For most Wednesday, the area will be in-between systems with
broken clouds with some sunshine. Temperatures will be able to
warm into the 50s across much of the valley.
For late Wednesday (generally 21Z and later) through Wednesday
night, a strong upper trough will become negative tilted across
the southern Appalachians. A near 160kts 300mb jet will move
across the region placing the Tennessee valley and southern
Appalachians under the favored jet dynamics.
Strong Ageostrophic Vertical Circulation (AVC) due to jet dynamics
will produce strong Omega across the dendritic snow growth zone
for a couple of hours Wednesday evening through early Thursday
morning. Initally the boundary layer will be too warm for snow
across the valley but strong dynamic forcing will change the rain
to snow for areas generally along and north of interstate 40.
Tricky forecast in determining where the snow line will be for
accumulating snowfall. Low confidence in exact snow amounts across
the northern and central valley locations. For the Mountains,
snowfall confidence is much higher with amounts of 4 inches or
more possible, thus have issued a Winter Storm Watch.
The strong dynamics will move east of the area soon after midnight
Wednesday night/Thursday morning with orographic forcing keeping
likely chances of snow there through around daybreak.
.LONG TERM...(Thursday through Tuesday)...
A few snow showers or flurries may linger into Thursday morning but
with the northwest flow/cold advection relaxing the precip will end
and clouds will clear out with plenty of sunshine by afternoon.
Surface high pressure and a building ridge aloft will keep things
dry Friday, and after a cold early morning temperatures will recover
to near/slightly below seasonal normals.
This weekend, models depict an upper trough moving east out of the
Rockies with a developing surface low moving out of the Plains into
the Ohio River Valley. Models then show surface development
shifting to near the east coast then tracking northeast into Monday.
Details on this system are still hazy given significant model
disagreement, but right now it looks like much of the precipitation
on the front end Saturday afternoon through at least the first part
of Sunday night will be liquid, while on the back side there will be
a changeover to more snow as colder air pushes in. However, it might
be close on the front end over the northeast, so will include some
wintry mix over the northeastern areas Saturday night into early
Sunday. There may be some snow accumulation on the back side Sunday
night through Monday night in the cold advection, particularly over
the higher terrain.
Surface high pressure and ridging aloft will be building in again by
Tuesday, so we should end the long term period with a dry day but
with temperatures still below normal.
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions will be the rule throughout most of the TAF
period. Between 09-13Z, MVFR conditions due to fog is possible but
confidence is low. A system moving across the Gulf Coast states
will pull mid and high level clouds across mainly CHA/TYS areas
overnight/early Wednesday morning.
Winds will remain westerly between 8-14kts sustain with gusts
around 20kts possible at TRI this afternoon.
&&
.PREV DISCUSSION...
/ISSUED 1020 AM EST Tue Jan 26 2021/
Dry slot has cleared most of the cloud cover across the region
this morning except for the far eastern Mountains counties.
Downslope westerly winds into the valley will help to produce an
unseasonably mild day. Current forecast looks good and little
changes expected.
Next we start focusing on the potential of heavy Mountains
snowfall for late Wednesday through Thursday morning. The big
question is how fast the lower boundary will cool off for snowfall
across the Valley regions.
Have a great day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 47 58 30 45 26 / 30 60 40 0 0
Knoxville McGhee Tyson Airport, TN 43 54 29 39 23 / 10 80 80 0 0
Oak Ridge, TN 41 55 28 39 22 / 10 80 60 0 0
Tri Cities Airport, TN 37 53 26 35 18 / 0 80 80 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Storm Watch from Wednesday evening through Thursday
morning for Blount Smoky Mountains-Cocke Smoky Mountains-
Johnson-Sevier Smoky Mountains-Southeast Carter-Southeast
Greene-Southeast Monroe-Unicoi.
VA...Winter Storm Watch from Wednesday evening through Thursday
morning for Russell-Washington-Wise.
&&Hazardous weather outlook, Jan 26, 3:12 AM EST, 12 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 312 AM EST Tue Jan 26 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270815- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 312 AM EST Tue Jan 26 2021 /212 AM CST Tue Jan 26 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snowfall will be possible Wednesday night and Thursday morning across the higher elevation mountains of East Tennessee and southwest Virginia. A few inches of snow is possible above 3000 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 8:47 PM EST | Special Weather Statement | MRX | Cocke | 43 min |
| Jan 25, 8:59 PM EST | Special Weather Statement | MRX | Polk | 46 min |
| Jan 26, 6:10 AM EST | Areal Flood Advisory | MRX | Sevier | 3 hr |
Nearby
Winter Storm Watches in Tennessee, 2021Winter Storm Watches in Virginia, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.